Cefepime induced neurotoxicity associated with kidney injury

L. Keith French, Nathanael J. McKeown, Robert G. Hendrickson

Research output: Contribution to journalArticle

Abstract

Background: Cefepime is a broad-spectrum, 4 th-generation, cephalosporin used to treat moderate to severe bacterial infections. Overall displaying a favorable safety profile, potentially life threatening neurologic complications can occur. Objective: To describe a case of cefepime induced neurotoxicity and discuss the clinical features commonly associated with this condition. Case Report: A 52 year-old female undergoing outpatient treatment with cefepime and vancomycin for severe osteomyelitis developed acute alteration of mental status, hallucinations, encephalopathy and myoclonus. Her vancomycin had been stopped due to a rise in serum creatinine; however adjustments in her cefepime dosing were not made. The etiology of her neurologic symptoms were unclear to the emergency physician who initially treated her, however, after a multidisciplinary effort, cefepime toxicity was felt to be explanatory. Summary: Cefepime induced neurotoxicity is generally encountered in the patient with underlying or newly developed renal dysfunction. Failure to adjust cefepime dosing and concurrent use of aminoglycosides are common themes in this condition. Management with hemodialysis has been shown to hasten cefepime elimination, thus prompt consultation with nephrology should be considered. Conclusion: We report a case of cefepime induced neurotoxicity in a 52-year-old female with associated acute kidney injury. This problem is under-recognized in the current emergency medicine literature.

Original languageEnglish (US)
Pages (from-to)59-61
Number of pages3
JournalCurrent Topics in Toxicology
Volume7
StatePublished - Dec 1 2011

Keywords

  • Cephalosporin antibiotics
  • Hemodialysis
  • Myoclonus
  • Neurotoxicity
  • Renal failure

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis

Fingerprint Dive into the research topics of 'Cefepime induced neurotoxicity associated with kidney injury'. Together they form a unique fingerprint.

  • Cite this